zbMATH — the first resource for mathematics

Lagrange polynomials, reproducing kernels and cubature in two dimensions. (English) Zbl 1314.41023
Summary: We obtain by elementary methods necessary and sufficient conditions for a \(k\)-dimensional cubature formula to hold for all polynomials of degree up to \(2m-1\) when the nodes of the formula have Lagrange polynomials of degree at most \(m\). The main condition is that the Lagrange polynomial at each node is a scalar multiple of the reproducing kernel of degree \(m-1\) evaluated at the node plus an orthogonal polynomial of degree \(m\). Stronger conditions are given for the case where the cubature formula holds for all polynomials of degree up to \(2m\).
This result is applied in one dimension to obtain a quadrature formula where the nodes are the roots of a quasi-orthogonal polynomial of order 2. In two dimensions the result is applied to obtain constructive proofs of cubature formulas of degree \(2m-1\) for the Geronimus and the Morrow-Patterson classes of nodes. A cubature formula of degree \(2m\) is obtained for a subclass of Morrow-Patterson nodes. Our discussion gives new proofs of previous theorems for the Chebyshev points and the Padua points, which are special cases.

41A55 Approximate quadratures
41A63 Multidimensional problems (should also be assigned at least one other classification number from Section 41-XX)
65D32 Numerical quadrature and cubature formulas
Full Text: DOI
[1] Andrews, G.; Askey, R.; Roy, R., (Special Functions, Encyclopedia of Mathematics and its Applications, vol. 71, (1999), Cambridge University Press Cambridge)
[2] Bojanov, B.; Petrova, G., On minimal cubature formulae for product weight functions, J. Comput. Appl. Math., 85, 113-121, (1997) · Zbl 0887.41026
[3] Bos, L.; Caliari, M.; De Marchi, S.; Vianello, M., Bivariate interpolation at xu points: results, extensions and applications, Electron. Trans. Numer. Anal., 25, 1-16, (2006) · Zbl 1115.65304
[4] Bos, L.; De Marchi, S.; Vianello, M.; Xu, Y., Bivariate Lagrange interpolation at the padua points: the generating curve approach, J. Approx. Theory, 143, 15-25, (2006) · Zbl 1113.41001
[5] Bos, L.; De Marchi, S.; Vianello, M.; Xu, Y., Bivariate Lagrange interpolation at the padua points: the ideal theory approach, Numer. Math., 108, 43-57, (2007) · Zbl 1126.41002
[6] Caliari, M.; De Marchi, S.; Vianello, M., Bivariate Lagrange interpolation on the square at new nodal sets, Appl. Math. Comput., 165, 261-274, (2005) · Zbl 1081.41001
[7] Caliari, M.; De Marchi, S.; Vianello, M., Bivariate Lagrange interpolation at the padua points: computational aspects, J. Comput. Appl. Math., 221, 284-292, (2008) · Zbl 1152.65018
[8] Chihara, T. S., (An Introduction to Orthogonal Polynomials, Math. and its Appl., vol. 13, (1978), Gordon and Breach New York, London, Paris) · Zbl 0389.33008
[9] Cohen, J. M.; Trenholme, A. R., Orthogonal polynomials with a constant recursion formula and an application to harmonic analysis, J. Funct. Anal., 59, 175-184, (1984) · Zbl 0549.43002
[10] Cools, R., Constructing cubature formulae: the science behind the art, Acta Numer., 6, 1-54, (1997) · Zbl 0887.65028
[11] Cools, R.; Mysovskikh, I. P.; Schmid, H. J., Cubature formulae and orthogonal polynomials, (Brezinski, C.; Wuytack, L., Numerical Analysis: Historical Developments in the 20th Century, (2001), Elsevier), 281-312 · Zbl 0982.41016
[12] Dunkl, C. F.; Xu, Y., (Orthogonal Polynomials of Several Variables, Encyclopedia of Mathematics and its Applications, vol. 81, (2001), Cambridge University Press Cambridge)
[13] Gasca, M.; Sauer, T., Polynomial interpolation in several variables, Adv. Comput. Math., 12, 377-410, (2000) · Zbl 0943.41001
[14] Gautschi, W., Orthogonal polynomials: computation and approximation, (2004), Oxford University Press New York · Zbl 1130.42300
[15] Gautschi, W.; Notaris, S., Gauss-kronrod quadrature formulae for weight functions of Bernstein-szegö type, J. Comput. Appl. Math., 25, 199-224, (1989), erratum: J. Comput. Appl. Math. 27 (1989) 429 · Zbl 0677.41028
[16] Geronimus, J., On a set of polynomials, Ann. of Math. (2), 31, 681-686, (1930) · JFM 56.0302.02
[17] Harris, L. A., Multivariate Markov polynomial inequalities and Chebyshev nodes, J. Math. Anal. Appl., 338, 350-357, (2008) · Zbl 1155.41003
[18] Harris, L. A., A proof of markov’s theorem for polynomials on Banach spaces, J. Math. Anal. Appl., 368, 374-381, (2010) · Zbl 1194.41043
[19] Harris, L. A., Bivariate Lagrange interpolation at the Chebyshev nodes, Proc. Amer. Math. Soc., 138, 4447-4453, (2010) · Zbl 1209.65013
[20] Harris, L. A., Bivariate polynomial interpolation at the geronimus nodes, (Complex Analysis and Dynamical Systems V, Contemp. Math., vol. 591, (2013), American Mathematical Society Providence, RI), 135-147 · Zbl 1320.41001
[21] Mason, J. C.; Handscomb, D. C., Chebyshev polynomials, (2003), Chapmann & Hall/CRC Boca Raton · Zbl 1015.33001
[22] Mason, J. C.; Venturino, E., Integration methods of Clenshaw-Curtis type, based on four kinds of Chebyshev polynomials, (Multivariate Approximation and Splines (Mannheim, 1996), Internat. Ser. Numer. Math., vol. 125, (1997), Birkhäuser Basel), 153-165 · Zbl 0890.65020
[23] Möller, H. M., Kubaturformeln mit minimaler knotenzahl, Numer. Math., 25, 185-200, (1975-1976) · Zbl 0319.65019
[24] Morrow, C. R.; Patterson, T. N.L., Construction of algebraic cubature rules using polynomial ideal theory, SIAM J. Numer. Anal., 15, 953-976, (1978) · Zbl 0402.65013
[25] Mysovskikh, I. P., The approximation of multiple integrals by using interpolatory cubature formulae, (De Vore, R. A.; Scherer, K., Quantitative Approximation, (1980), Academic Press), 217-243 · Zbl 0457.41029
[26] Saitoh, N.; Yoshida, H., The infinite divisibility and orthogonal polynomials with a constant recursion formula in free probability theory, Probab. Math. Statist., 21, 159-170, (2001) · Zbl 1020.46019
[27] Stroud, A. H., Approximate calculation of multiple integrals, (1971), Prentice-Hall Englewood Cliffs, NJ · Zbl 0379.65013
[28] Xu, Y., Lagrange interpolation on Chebyshev points of two variables, J. Approx. Theory, 87, 220-238, (1996) · Zbl 0864.41002
[29] Xu, Y., Quasi-orthogonal polynomials, quadrature, and interpolation, J. Math. Anal. Appl., 182, 779-799, (1994) · Zbl 0802.42020
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.